Please use this identifier to cite or link to this item:
Title: New proofs and extensions of Sylvester's and Johnson's inertia theorems to non-Hermitian matrices
Authors: Kwong, MK
Zettl, A
Keywords: Eigenvalue curves
Matrix eigenvalues
Positive and negative eigenvalues
Issue Date: 2011
Publisher: Amer Mathematical Soc
Source: Proceedings of the American Mathematical Society, 2011, v. 139, no. 11, p. 3795-3806 How to cite?
Journal: Proceedings of the American Mathematical Society 
Abstract: We present a new proof and extension of the classical Sylvester Inertia Theorem to a pair of non-Hermitian matrices which satisfies the property that any real linear combination of the pair has only real eigenvalues. In the proof, we embed the given problem in a one-parameter family of related problems and examine the eigencurves of the family. The proof requires only elementary matrix theory and the Intermediate Value Theorem. The same technique is then used to extend Johnson's extension of Sylvester's Theorem on possible values of the inertia of a product of two matrices.
ISSN: 0002-9939
EISSN: 1088-6826
DOI: 10.1090/S0002-9939-2011-11232-2
Appears in Collections:Journal/Magazine Article

View full-text via PolyU eLinks SFX Query
Show full item record

Page view(s)

Last Week
Last month
Citations as of Aug 14, 2018

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.